Hail, Weld
- When
- August 12, 3:52 PM MST to 4:00 PM MST
- Where
- Weld County, 11.1 mi N of Pawnee Buttes
- Measured
- 2 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.980, -104.000
Slow moving thunderstorms produced flash flooding with up to four inches of rainfall reported in Brush and north of Punkin Center. In addition to the heavy rainfall, hail up to two inches in diameter and 68 mph winds were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Slow moving thunderstorms produced flash flooding with up to four inches of rainfall reported in Brush and north of Punkin Center. In addition to the heavy rainfall, hail up to two inches in diameter and 68 mph winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 12, 1:50 PM MST, 2 hours 2 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 250 PM MDT Mon Aug 12 2024 .KEY MESSAGES... - Flash flood threat increasing with thunderstorms continuing into the evening. A couple severe storms likely (60-70% chance), too. - Tuesday appears to be just as active, with another round of thunderstorms with heavy rain, some flooding threat, and a greater risk of severe weather. - Gradual drying trend expected from Wednesday through the end of the work week with near to slightly above normal temperatures. && .SHORT TERM /Through Tuesday/... Issued at 248 PM MDT Mon Aug 12 2024 Main concern remains flash flooding through much of this evening. Satellite and observations show we've reached convective temperatures on the plains roughly from Denver into east central Colorado. CIN (convective inhibition) analysis from SPC shows the same, but still some CIN to the north where morning stratus delayed surface heating. Where CIN has been eliminated, anywhere from shallow cumulus to towering cumulus, to cumulonimbus is developing. A Flash Flood Warning has already been issued for portions of the Cameron Peak burn area, where initial storms were just creeping along and backbuilding. We see the flash flood threat growing through the late afternoon and evening, as storms continue to fire and eventually organize. We think the greatest organization and higher threat will likely occur from the south/east sections of Denver metro and Palmer Divide (due to urban flooding) and especially as we head farther east into Elbert and Lincoln Counties where further storm organization is expected due to increasing low level inflow, aiding further storm development by offsetting cold pool interactions. That threat could very well continue through the late evening hours there, but some chance (30-40%) storms organize linearly and keep moving along through 8-9 pm. More details about the ingredients in the hydrology discussion below. The Flood Watch for flash flooding we issued earlier for the foothills (main threat remains in the burn areas), Denver and south/east suburbs (urban flooding), and Palmer Divide/east central Colorado plains (heavier rain and creek/stream flooding) will remain in effect. The greatest threat is expected to wind down from west to east across the area during the mid to late evening hours, but could continue til close to midnight for the east central plains. Watch is timed accordingly. There should be partial clearing late, which means - you guessed it, more stratus and fog across the plains mainly north and east of Denver. Tuesday will feature another active weather day. The upper level ridge axis will shift off to the east, with a more southwesterly flow aloft pushing across the forecast area. Ingredients for heavy rain remain favorable, and there are signs storms may even become widespread/more organized. There doesn't seem much forcing yet (best jet streak a little too far to the northwest), but CAMs are showing a cluster of convection developing in the mountains and then spreading east across the I-25 Corridor/nearby adjacent plains during the afternoon. We've increased PoPs accordingly. We will also see a greater risk of severe storms including wet microbursts and large hail given an increase in MLCAPE to 1500-2500 J/kg - greatest likely just east of I-25. Would not be surprised to see SPC risk get upgraded to Slight Risk for tomorrow given the increased CAPE and shear. && .LONG TERM /Tuesday night through Monday/... Issued at 116 PM MDT Mon Aug 12 2024 Thunderstorms will progress across eastern Colorado Tuesday evening. Severe threat is expected to taper off during the evening, but the heavy rainfall will continue through the evening hours. Could see a few showers linger past midnight, but the vast majority of showers and storms will be finished by midnight. Upper level high currently over the Southern Plains will slowly migrate westward Wednesday through Friday, eventually ending up over the Southern Rockies. A short wave trough embedded in the westerly flow aloft is expected to bring another round of afternoon thunderstorms Wednesday. Precipitable water values decrease to around normal, so heavy rain won't be as big as a threat. However, there still should be enough moisture for scattered storms with brief heavy rain. A subsident northwest flow aloft will prevail behind an upper level trough moving across the Northern Plains on Thursday. Perhaps there will be enough moisture for isolated high-based showers and storms. Any rainfall is expected to be light with gusty winds being the main threat from the showers and storms. The drier airmass will stay in place for Friday. Temperatures will be near to slightly above normal with highs in the mid 80s to lower 90s. For the weekend and next Monday, upper level high will build over the Central and Southern Rockies. Temperatures are expected to be warm with highs over northeast Colorado reaching the lower to mid 90s. Moisture begins to wrap around the ridge and by Sunday (possibly as early as Saturday) precipitable water values climb to 130-150 percent of normal. Moisture begins to increase Saturday and with this, we should see an uptick in storms. By Sunday, expect to see scattered to numerous thunderstorms to return to the area due to the increase in moisture. && .AVIATION /18Z TAFS through 18Z Tuesday/... Issued at 1155 AM MDT Mon Aug 12 2024 Thunderstorms will be likely this afternoon, with the highest threat from 21Z-01Z, but can't rule out as early as 20Z at KBJC and KAPA given upstream growth we're already seeing on satellite. We'll address this with TEMPO TSRA with visibility restrictions of 4-5SM and VRB20G35kt, but if a storm core passes directly over the airport, storm intensity is high enough to briefly drop visibility to <1SM. Later tonight, we'll have to watch out for fog potential once again. It appears we'll be on the edge of the Denver cyclone and narrow T/Td spreads. VCFG is a good starting point, but a 30% chance we go down to 1/2SM VV002 should the cyclone end up a bit farther south and skies clear sufficiently. If fog develops, it is expected to lift around 15Z similar to today's action. Tuesday will feature another day of high probability (>50%) chance of thunderstorms, most likely after 21Z. && .HYDROLOGY... Issued at 116 PM MDT Mon Aug 12 2024 Ingredients remain favorable for heavy rain from thunderstorms into this evening: 1) Precipitable Water values are near the 99th percentile (1.2-1.3" for Denver, and 1.5-1.6" for the eastern plains) 2) Warm cloud depths near 5,000 feet along the I-25 Corridor, and up to 8,000-9,000 feet over the eastern plains. This means very efficient rain producing storms. 3) Slow storm motions. Initial storms are indeed slow movers/ backbuilders in the foothills due to lack of organization and balanced low level inflow. The same could occur as storms push into the Palmer Divide/east central Colorado - where southeast low level flow is even stronger. However, a chance (30-40%) storms become so organized they bulge eastward at a faster clip. 4) Using ingredients above, believe stronger storms will produce 1-2" of rain in 30-45 minutes especially as they get into the deeper moisture on the plains. Even a couple of the storms now in the foothills will likely produce up to 1" of rain in 20-30 minutes. Tuesday could see a similar scenario unfold, although storm motions will be a little faster as mid level shear/flow increases. Drier air starts to move into the area Wednesday, lowering the flash flood threat. By Thursday, if any storms are able to form, they are only expected to produce light rainfall. The drier conditions are expected to continue into Friday. Moisture begins to increase Saturday and by Sunday the heavy rainfall/flash flooding threat is expected to increase. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for COZ035-036. Flood Watch until 9 PM MDT this evening for COZ040-041. Flood Watch until midnight MDT tonight for COZ045>047-049. && SHORT TERM...Barjenbruch LONG TERM...Meier AVIATION...Barjenbruch HYDROLOGY...Barjenbruch/Meier
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 214 PM MDT Mon Aug 12 2024 COZ030>051-132015- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 214 PM MDT Mon Aug 12 2024 This hazardous weather outlook is for northeast and north central Colorado. ...FLOOD WATCH FOR FLASH FLOODING IN EFFECT FOR THE FRONT RANGE FOOTHILLS...DENVER AND SOUTHERN AND EASTERN SUBURBS...PALMER DIVIDE...AND EAST CENTRAL COLORADO PLAINS THIS AFTERNOON AND EVENING... .DAY ONE...Today and Tonight Thunderstorms will continue to develop and spread east across the plains through late this afternoon and evening. The risk of flash flooding will be higher today, as stronger storms will be capable of producing 1 to 2 inches of rain in 30 to 45 minutes. The heaviest rainfall totals are likely to occur over east central Colorado, including eastern Elbert and Lincoln Counties where localized totals of 3-4 inches or more will be possible. Burn scars, urban areas, and rural areas in east central Colorado will be the most prone to flooding impacts. Avoid low lying areas, ditches, and fast moving water, and never drive through flooded roads. A couple storms will likely become severe, mainly along and east of a line from Kimball, Nebraska to Fort Morgan to Kiowa where more instability exists. The main threat is damaging wind gusts to around 60 mph, but large hail is also possible. Storms will diminish from northwest to southeast across the area this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are likely again Tuesday afternoon and evening. Locally heavy rainfall is possible with the stronger storms that will elevate the flash flood threat for sensitive areas like our burn scars. A few severe storms are possible on the plains. There will be a gradual warming and drying trend beginning Wednesday continuing into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight. However, any reports of heavy rainfall, flooding, or severe weather will be appreciated.
Special Weather Statement
National Weather Service Denver CO
351 PM MDT Mon Aug 12 2024
COZ040-045-122230-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
351 PM MDT Mon Aug 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ARAPAHOE AND SOUTH
CENTRAL ADAMS COUNTIES THROUGH 430 PM MDT...
At 350 PM MDT, Doppler radar was tracking a strong thunderstorm near
Watkins, or 19 miles east of Denver, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Aurora, Bennett, Watkins, Strasburg, and Manila Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rain is occurring with this storm, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3969 10469 3989 10451 3976 10421 3965 10449
3966 10450 3965 10450 3965 10452 3964 10452
3962 10456
TIME...MOT...LOC 2150Z 230DEG 12KT 3971 10458
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HEAVENERSpecial Weather Statement
National Weather Service Denver CO
415 PM MDT Mon Aug 12 2024
COZ042-122300-
Northeast Weld County CO-
415 PM MDT Mon Aug 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WELD COUNTY THROUGH
500 PM MDT...
At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Panorama Point, or 25 miles southwest of Kimball,
moving southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4098 10357 4060 10385 4100 10423 4100 10357
TIME...MOT...LOC 2215Z 313DEG 32KT 4105 10409
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HEAVENERPreliminary Local Storm Report
National Weather Service Denver CO
452 PM MDT Mon Aug 12 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM Hail 11 N Pawnee Buttes 40.98N 104.00W
08/12/2024 M2.00 Inch Weld CO Public
&&The Cheyenne radar (KCYS), 70 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
4 thunderstorm wind, 3 flash flood, 2 hail, 2 heavy rain, 1 flood. Local standard time, as filed.
Total rainfall of 3.97 inches fell.
The wind gust was record at the weather station UP711.
Rainfall of 4.07 inches fell between 17:49pm to 19:09pm MST.
The report came from Mping.
Reports of powerlines and trees down.
The report from Mping stated, river/creek overflowing; cropland/yard/basement flooding.
Windows blown out in Brush, estimated due to high straight line winds.
Widespread Flash Flooding in reported in Brush due to 4 inches of rain. Exact location was estimated. No reports of damage, but there was likely some.
No specific details were reported by the storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198969, 1198970, 1198992, 1198971, 1198990, 1198972, 1198974, 1198976, 1198980, 1198981, 1198988, 1198993.